Three Companies Recall Heparin Products Because of Contaminant

April 9, 2008
BioPharm International Editors

American Health Packaging (AHP, Valley Forge, PA), B. Braun Medical Inc. (Irvine, CA), and Covidien (Mansfield, MA), have all announced voluntary recalls of heparin products after being notified by their supplier, Scientific Protein Laboratories LLC (SPL, Waunakee, WI), of a nationwide recall of heparin sodium USP active pharmaceutical ingredient (API) because of a heparin-like contaminant.

American Health Packaging (AHP, Valley Forge, PA), B. Braun Medical Inc. (Irvine, CA), and Covidien (Mansfield, MA), have all announced voluntary recalls of heparin products after being notified by their supplier, Scientific Protein Laboratories LLC (SPL, Waunakee, WI), of a nationwide recall of heparin sodium USP active pharmaceutical ingredient (API) because of a heparin-like contaminant.

On March 20, American Health Packaging announced a recall of 1,421 units (25 vials per unit) of 10,000 USP units/mL heparin sodium injection 1 mL vials. The vials were manufactured by Baxter Healthcare (Deerfield, IL) and then placed by AHP into individually labeled bags for use in pharmacy automation equipment. The AHP packages where sold to five hospitals in Georgia and California.

On March 21, B. Braun Medical recalled 23 finished product lots, manufactured by B Braun and distributed in the US and Canada.

On March 28, Covidien recalled 32 lots of prefilled heparin lock flush syringes that were manufactured and distributed in the US.

All three companies have recalled their products as a precautionary measure. None of the companies have received adverse event reports related to their products.

The Food and Drug Administration has received reports of serious injuries and deaths in patients who have been administered heparin injectable products made by Baxter from API supplied by SPL that contained a heparin-like contaminant. Typical symptoms include anaphylactic-like reactions such as low blood pressure, shortness of breath, nausea, vomiting, diarrhea, and abdominal pain.

FDA information on heparin recalls

For more information on the heparin situation, see BioPharm International’s previous news coverage:
Heparin Contaminant Identified by FDAFDA Issues Border Alert for All Heparin ProductsGerman Ministry of Health Recalls Heparin ProductsFDA Finds "Heparin-like" Contaminant in Heparin APIBaxter Expands Heparin Recall, FDA Issues 483 to China FacilityLetters Sent to Baxter and FDA Request Answers on Heparin Situation

Related Content:

News